Superwarfarins are widely used as rodenticides. They are similar to warfarin, but they are more potent and act longer. In case of poisoning, they cause severe bleeding, usually from multiple sites. Prolonged treatment with high doses of vitamin K and/or fresh frozen plasma (FFP) transfusions may be necessary. Awareness of the problem of superwarfarin intoxication among physicians remains low and cases may go undiagnosed for days or weeks, resulting in increased morbidity and even mortality. We presented a case of delayed diagnosis of superwarfarin ingestion. The patient presented to emergency department with epistaxis, melena, and gross haematuria. He was treated with vitamin K and the International Normalised Ratio (INR) dropped from >7.0 to 1.4. The patient was discharged. However, 3 weeks later, the patient presented with haemarthrosis. Blood investigation revealed INR value >7.0 again. The patient finally received treatment with FFP and vitamin K. This case illustrates the importance to consider superwarfarin ingestion when patients presented with poisoning with coagulopathy.
Bibliographical noteFunding Information:
This work was supported by a post-doctoral “Juan de la Cierva-Formación” contract from the Spanish Ministry of Science, Innovation and Universities (MICINN) and the “Grupos Emergentes” GV/2017/063 grant from the Regional Government of Valencia to APG; and the MICINN grant BIO2017-87828-C2-1-P and European Union Funds (FEDER) to SP.
© 2015, Medcom Limited. All rights reserved.
- Vitamin K